Ohio, 2018

Hail and Damaging Winds in Ohio, May 4, 2018

May 4, 2018 · NWS CLE · 28 events in 14 counties and zones

A cold front marched across northern Ohio during the afternoon of May 4th. A line of thunderstorms developed in advance of the front and caused some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$98,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front marched across northern Ohio during the afternoon of May 4th. A line of thunderstorms developed in advance of the front and caused some damage. Most of the damage was from downed trees and power lines but there were a few reports of lost siding and roofing material. A severe thunderstorm watch box was in effect for most of northern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 4, 12:22 PM EST, 3 minutes earlier.

Area forecast discussion, May 4, 12:22 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
122 PM EDT Fri May 4 2018

.SYNOPSIS...
Low pressure over Wisconsin will track eastward across southern
Ontario today. As it does it will drag a cold front across the
region. High pressure briefly builds across the area on Saturday
but another cold front should arrive on Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Update: Severe Thunderstorm Watch issued for entire area through
7 PM

Convection has developed over IN/MI as anticipated. As this line
moves rapidly eastward we can expect strengthening. The cape
remains modest, but the strong low and mid level shear will not
take much depth to produce damage at the surface. The line will
be a quick hitter, moving east around 50knots. Some development
is possible ahead of the main line, but main threat for severe
storms will be associated with the main line. As the mid level
short wave lifts north into Ontaria the winds over Lake Erie
will strengthen. This push in the late afternoon could push wind
gusts over 50 mph, strongest on the eastern lakeshore. Wet
ground conditions are concerning as it won't take much for winds
to bring down trees, though they aren't fully leafed out. Less
cloud cover than anticipated is leading to warmer temperatures,
with many areas reaching around 80F before the front pushes
through this afternoon.

Prev Discussion...
Main forecast challenge today will be wind
potential with and apart from convection this afternoon. Winds
are already gusting around 30 mph or higher due to mixing. The
low level jet will increase as a shortwave approaches by midday.
The mixing ahead of a frontal boundary could reach 40 mph, but
the main threat will be along and behind the fropa. Mostly sunny
skies west of I-71 corridor and spreading east will support
daytime heating and increase surface based cape/buoyancy. The
frontal boundary will be the trigger for convection development
starting around 16Z/Noon in the western counties and rapidly
push east through early afternoon. The best instability and
shear will be over the easternmost counties which are
highlighted by a slight risk from SPC. Western counties are
marginally less vulnerable, however it won't take much to mix
down severe winds. The severe risk will be limited to a line of
storms which will develop and move east rather quickly. This
will be followed by gusty WNW winds supported by deep mixing.
With wet ground conditions we won't be surprised to hear reports
of downed trees/power outages from winds not associated with
storms. Temperatures and humidity will noticeably drop behind
the front.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Broad upper level trough will become the dominant upper level
feature across the easter half of the United States Saturday night
through Monday. The upper level flow will allow cooler air to
spill into the local area albeit not as cold as recent cold air
outbreaks. Cold pool is expected to remain just north of the
forecast area Sunday into Sunday night. The forecast area will
be under the influence of two potent positive vorticity
maximums. One will move northeast across the southeastern
portions of the forecast area Saturday night with associated
moisture will another swings through the area Sunday afternoon
and early Sunday night. Negative vorticity advection pushes east
late Sunday night across the area with much drier air.

High pressure at the surface over the forecast area will push east
of the area Saturday allowing a cold front to move southeast to just
north of the lake by Saturday night. The front will become
nearly stationary as a weak wave of low pressure moves east
along the front. Eventually, as the low moves east of the area,
a trailing cold front will move south across the local area late
Sunday into Sunday night. These features will bring a chance
for showers and thunderstorms across the region. Then, high
pressure will build southeast across the forecast area for
Monday ushering in cooler air to the local area. As the high
pressure begins to push east of the area Monday night, a return
to milder air will begin to take place on the west side of the
high pressure. As of right now, temperatures look like they
should be just warm enough to prevent frost in most areas. Can't
rule out frost potential in some of the normally colder spots
if temperatures drop into the middle 30s Monday night. Winds do
go light and variable along with clear skies so the potential
for good radiational cooling is expected.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Large upper level trough pushes off the east coast Monday and allows
a flattening ridge to build in across the forecast area by
Wednesday. However, another deep digging upper level trough is
progged to move east across the area Thursday keeping the
forecast area in a changeable weather pattern through the
extended period.

A large area of surface high pressure will be the dominating weather
feature early in this forecast period. The high will bring fair
weather to the local area through Wednesday night. Weak low
pressure in association with a neutral tilted trough will move
east toward the area with a trailing cold front. Showers and the
possibility for thunderstorms will move east toward the area
Thursday.

In the wake of the surface high pressure, expecting warm air
advection to take place once again. We should see temperatures
climbing back into the 60s and 70s during the latter half of the
week in the warm air pattern.

&&

.AVIATION /12Z Friday THROUGH Tuesday/...
Convection over IN/MI will move rapidly east across all TAF
sites through the afternoon. There will be a brief period of 2SM
in the heavier rain, but the main concern will be the strong
winds over 45 knots. Severe storms are possible with gusts over
50 knots. Behind the line winds will increase out of the wnw as
an area of low pressure lifts into Ontario. The winds will gust
for 40-45 knots through sunset with gradual improving. Ceilings
will remain VFR apart from thunderstorms this evening. High
pressure on Saturday will favor VFR conditions throughout.

OUTLOOK...Non-VFR may occur again Sunday into Sunday night in
showers.

&&

.MARINE...
Winds are expected to increase dramatically with the cold front this
afternoon into the evening. Pressure gradients are fairly dramatic
and winds aloft support the threat for winds reaching moderate gales
on Lake Erie this afternoon into the evening hours. Expecting
35 to 40 knot winds to develop this afternoon. So, will hoist a
gale warning for the lake this afternoon into the evening. Small
craft advisories have been upgraded to the gale warning. Keep
in mind winds will not be that strong this morning but expect
them to ramp up fairly quickly with the daylight hours. Winds
diminish quickly overnight to less than 10 knots out of the
southwest. Generally light winds expected into early Sunday and
then cold front slides south across the lake causing winds to
increase again out of the north at 20 to 25 knots. Once again
winds diminish Sunday night into Monday from the east as high
pressure builds south and become light and variable for Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 8 PM EDT this evening for OHZ011>014-
     020>023-031>033-038-089.
     Wind Advisory until 6 PM EDT this evening for OHZ003-006>010-
     017>019-027>030-036-037-047.
PA...Wind Advisory until 8 PM EDT this evening for PAZ001>003.
MARINE...Low Water Advisory until 8 PM EDT this evening for LEZ142>145-
     162>165.
     Gale Warning until 8 PM EDT this evening for LEZ142>145-
     162>165.
     Gale Warning until 9 PM EDT this evening for LEZ146>149-
     166>169.

&&

SYNOPSIS...Mullen
NEAR TERM...Jamison/Mullen
SHORT TERM...Lombardy
LONG TERM...TK/Lombardy
AVIATION...Jamison
MARINE...Lombardy
Hazardous weather outlook, May 4, 9:39 AM EST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1039 AM EDT Fri May 4 2018

OHZ003-006>010-017>019-027>030-036-037-047-051445-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Marion-Morrow-Knox-
1039 AM EDT Fri May 4 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

OHZ011>014-020>023-031>033-038-089-PAZ001>003-051445-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-
Wayne-Stark-Mahoning-Holmes-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
1039 AM EDT Fri May 4 2018

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Wind shear will increase ahead of a cold front today and may lead to
strong to severe thunderstorms. Strong damaging winds will be the
main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ142>145-162>165-051445-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
1039 AM EDT Fri May 4 2018

...LOW WATER ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-146>149-166>169-051445-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
1039 AM EDT Fri May 4 2018

...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Detroit radar (KDTX), 109 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
May 4, 12:25 PM EST
Where
Lucas County, National Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Social Media
Coordinates
41.720, -83.550

Thunderstorm winds downed several trees.

Thunderstorm Wind, Lucas

When
May 4, 12:28 PM EST
Where
Lucas County, 3 mi ESE of Toledo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.633, -83.496

A member of the general public estimated thunderstorm wind gusts at 60 mph.

Hail, Lucas

When
May 4, 12:28 PM EST
Where
Lucas County, 3 mi ESE of Toledo
Measured
0.75 in hail
Reported by
Public
Coordinates
41.633, -83.496

Penny sized hail was observed.

Thunderstorm Wind, Wood

When
May 4, 12:42 PM EST
Where
Wood County, 1.39 mi SE of Walbridge
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.566, -83.481

An automated sensor at Toledo Executive Airport measured a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Ottawa

When
May 4, 12:45 PM EST
Where
Ottawa County, 1 mi W of Oak Harbor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.520, -83.169

Thunderstorm wind gusts toppled a large pine tree west of Oak Harbor.

Thunderstorm Wind, Lorain

When
May 4, 1:10 PM EST
Where
Lorain County, Lorain
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
41.470, -82.180

Thunderstorm winds downed a tree.

Thunderstorm Wind, Wood

When
May 4, 1:30 PM EST
Where
Wood County, 1.69 mi SE of Perrysburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.550, -83.610

Thunderstorm winds downed a tree on Willow Lane in Perrysburg.

Thunderstorm Wind, Lucas

When
May 4, 1:30 PM EST
Where
Lucas County, 1.4 mi WNW of Waterville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.511, -83.753

Thunderstorm winds blew over a semi truck on U.S. Highway 24 east of Whitehouse. The driver was not injured.

Thunderstorm Wind, Richland

When
May 4, 1:42 PM EST
Where
Richland County, (Mfd)lahm Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.820, -82.520

An automated sensor at Mansfield Lahm Airport measured a 58 mph thunderstorm wind gust.

Thunderstorm Wind, Richland

When
May 4, 2:03 PM EST
Where
Richland County, 0.87 mi NW of East Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.760, -82.490

Thunderstorm winds downed a tree which blocked a road in Mansfield.

Thunderstorm Wind, Portage

When
May 4, 2:10 PM EST
Where
Portage County, 1.18 mi NW of Streetsboro
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.240, -81.369

A trained spotter measured a 58 mph thunderstorm wind gust west of Streetsboro along State Route 303.

Thunderstorm Wind, Lake

When
May 4, 2:10 PM EST
Where
Lake County, 0.53 mi WSW of Mentor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.668, -81.340

Thunderstorm winds tore some siding off of a house near the intersection of Center Street and Mentor Avenue in Mentor. Some tree limbs were also down in the area.

Thunderstorm Wind, Marion

When
May 4, 2:14 PM EST
Where
Marion County, 4 mi NE of Waldo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.511, -83.026

Thunderstorm winds downed a large tree and snapped a large limb.

Thunderstorm Wind, Lake

When
May 4, 2:15 PM EST
Where
Lake County, (Lnn)willoughby Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.680, -81.400

An automated sensor at the Lost Nation Airport measured a 63 mph thunderstorm wind gust.

Thunderstorm Wind, Wayne

When
May 4, 2:20 PM EST
Where
Wayne County, Smithville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.870, -81.850

Thunderstorm winds tore the roof off of a dugout at a softball field.

Thunderstorm Wind, Portage

When
May 4, 2:20 PM EST
Where
Portage County, Brimfield
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.100, -81.330

Thunderstorm wind gusts snapped a large limb off of a tree.

Thunderstorm Wind, Morrow

When
May 4, 2:24 PM EST
Where
Morrow County, 4 mi E of Cardington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.500, -82.824

Thunderstorm winds downed a large tree east of Cardington.

Thunderstorm Wind, Wayne

When
May 4, 2:25 PM EST
Where
Wayne County, Orrville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.830, -81.770

Thunderstorm winds downed a tree and some large limbs.

Thunderstorm Wind, Portage

When
May 4, 2:27 PM EST
Where
Portage County, Ravenna
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.170, -81.230

Thunderstorm winds downed a few trees across Ravenna Township.

Thunderstorm Wind, Trumbull

When
May 4, 2:37 PM EST
Where
Trumbull County, 1.89 mi WSW of Howland Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
41.217, -80.782

Thunderstorm winds downed a few trees along Ridge Road south of U.S. Highway 422 on the southeast side of Warren.

Thunderstorm Wind, Mahoning

When
May 4, 2:37 PM EST
Where
Mahoning County, 1.03 mi W of Lake Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
41.098, -80.990

Thunderstorm winds toppled a tree along Interstate 76 near the Portage County line.

Thunderstorm Wind, Mahoning

When
May 4, 2:38 PM EST
Where
Mahoning County, 0.57 mi WSW of Craig Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
41.117, -80.990

Thunderstorm winds downed a tree along Denver Drive.

Thunderstorm Wind, Ashtabula

When
May 4, 2:38 PM EST
Where
Ashtabula County, Ashtabula Co Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.780, -80.700

An automated sensor at the Ashtabula County Airport measured a 61 mph thunderstorm wind gust.

Thunderstorm Wind, Trumbull

When
May 4, 2:42 PM EST to 2:48 PM EST
Where
Trumbull County, 0.45 mi ESE of Churchill
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
41.168, -80.662

Thunderstorm winds downed a few trees in Liberty Township. Scattered power outages occurred in the area.

Thunderstorm Wind, Trumbull

When
May 4, 2:50 PM EST
Where
Trumbull County, 0.36 mi NNE of Hubbard
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.155, -80.567

Thunderstorm winds snapped a power pole on Oak Knoll Drive in Hubbard.

Thunderstorm Wind, Mahoning

When
May 4, 3:05 PM EST
Where
Mahoning County, Austintown
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
41.100, -80.750

Thunderstorm winds downed a few trees in Austintown.

Thunderstorm Wind, Mahoning

When
May 4, 3:09 PM EST
Where
Mahoning County, 1.44 mi SW of Austintown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
41.085, -80.769

Thunderstorm winds downed a tree at a property on Cider Mill Crossing.

Thunderstorm Wind, Stark

When
May 4, 3:40 PM EST
Where
Stark County, 1.5 mi NNE of Magnolia Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.688, -81.285

Thunderstorm winds downed a large tree near the intersection of Elson Street and Mottice Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756210, 756673, 756674, 756679, 756209, 756675, 756207, 756208, 756676, 756447, 756023, 756025, 756441, 756678, 756440, 756680, 756438, 756448, 756033, 756038, 756205, 756211, 756677, 756042, 756204, 756026, 756029, 756446.